Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 31, 2016, 1:49 PM EDT for Sumter County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 1:49 PM EDT (17:49 UTC)
- Expired
- Jul 31, 2016, 2:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
County Sumter County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1980 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604 WWUS82 KCAE 311749 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 149 PM EDT SUN JUL 31 2016 SCZ028-031-037-038-311830- CLARENDON-RICHLAND-CALHOUN-SUMTER- 149 PM EDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN... SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN SUMTER COUNTIES... AT 148 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF ST. MATTHEWS...OR 18 MILES SOUTHWEST OF SOUTH SUMTER. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PINEWOOD...PAXVILLE...CANE SAVANNAH...WEDGEWOOD...PRIVATEER... LAKEWOOD AND STATEBURG. IF YOU ARE ON OR NEAR THE NORTHERN EDGE OF LAKE MARION...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 3361 8056 3372 8074 3399 8057 3379 8025 TIME...MOT...LOC 1748Z 217DEG 4KT 3373 8060 $$ CJR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 31, 10:50 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 31, 10:50 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1050 AM EDT SUN JUL 31 2016 .SYNOPSIS... Upper level trough continues moving into the eastern US and will slowly move to the Atlantic coast on Tuesday. This will combine with a series of short waves rotating through the base of the trough and a moist air mass to produce increasing chances of thunderstorms over the next several days. && .NEAR TERM /THROUGH TONIGHT/... Forecast remains on track. Upper level trough extending from the Great Lakes region to the TN Valley will continue to slowly move east through tonight. A moist air mass remains over the region with PWAT ranging from 1.8 inches across the Piedmont to just over 2.00 inches along the coastal plain. The chances of thunderstorms will increase this afternoon into tonight across the western Midlands associated with short waves rotating through the upper trough and in the eastern Midlands associated with sea breeze. Instability will also be moderate across the area and with outflows from thunderstorms could allow additional development over the central Midlands. Models indicate additional short waves crossing the area tonight and with remaining outflows intersecting expect convection to continue tonight. Main threat for severe thunderstorms will be from damaging wind gusts with lower potential for hail. Afternoon high temperatures are once again expected to be in the mid 90s to around 100 degrees. Heat index values will be in the 106 to 109 range with highest values in the eastern Midlands. Low temperatures tonight will be in the mid 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Upper level trough will continue moving eastward and be over the area Monday night and Tuesday. Weak surface troughing will also be over the area and with short waves continuing to rotate through the trough axis the chances of thunderstorms will continue. Main threat of severe thunderstorms will be damaging winds gusts...however with pwat values remaining around 2 inches the potential for locally heavy rainfall and localized flooding will also be possible. Best chances of thunderstorms will be over the eastern Midlands and CSRA where moisture and instability will be highest. With short waves crossing the area and outflow boundaries across the area expect convection to linger into the night each day. High temperatures will remain slightly above guidance in the mid 90s and overnight lows in the mid 70s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Models are in good agreement through the long term with the upper trough moving offshore with ridging returning to the region Thursday. A moist air mass will linger over the region as the weak surface boundary remains draped over the area. Although there will be limited upper level support with temperatures persisting in the mid 90s expect chances of diurnal convection each day. Potential for severe thunderstorms will remain low through the long term with the main treat being damaging wind gusts. Temperatures through the long term will remain above normal. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Mainly VFR expected although restrictions possible in scattered convection this afternoon. Air mass will be moderately unstable with ample moisture and a weak surface trough across the region. Should scattered to broken cumulus clouds developing early this afternoon...with scattered showers and thunderstorms developing this afternoon and evening. Brief cig/vsbys restrictions possible in storms along with strong gusty winds. Focus for thunderstorms may be highest in the east Midlands. Winds southwest to south 10 to 15 knots early this afternoon...becoming south late. EXTENDED AVIATION OUTLOOK...Low potential for restrictions in afternoon and evening convection each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 31, 4:36 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 436 AM EDT SUN JUL 31 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 436 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 1:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 149 PM EDT SUN JUL 31 2016 SCZ028-031-037-038-311830- CLARENDON-RICHLAND-CALHOUN-SUMTER- 149 PM EDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN... SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN SUMTER COUNTIES... AT 148 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF ST. MATTHEWS...OR 18 MILES SOUTHWEST OF SOUTH SUMTER. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PINEWOOD...PAXVILLE...CANE SAVANNAH...WEDGEWOOD...PRIVATEER... LAKEWOOD AND STATEBURG. IF YOU ARE ON OR NEAR THE NORTHERN EDGE OF LAKE MARION...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 3361 8056 3372 8074 3399 8057 3379 8025 TIME...MOT...LOC 1748Z 217DEG 4KT 3373 8060 CJR
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:24 PM EDT | Special Weather Statement | CAE | Calhoun | 36 min |
| Jul 31, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 42 min |
| Jul 31, 2:36 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| Jul 31, 3:18 PM EDT | Special Weather Statement | CAE | Calhoun | 57 min |
| Jul 31, 3:19 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 116 min |
| Jul 31, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 45 min |
| Jul 31, 3:52 PM EDT | Special Weather Statement | CAE | Edgefield | 38 min |
| Jul 31, 4:57 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 48 min |
| Jul 31, 5:53 PM EDT | Special Weather Statement | CAE | Lexington | 37 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.